Alert archive / Colorado / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Grand Junction, CO

December 8, 20219 counties in Colorado

NWS Grand Junction, CO issued this winter storm watch at Dec 8, 2021, 12:16 PM MST for 9 counties in Colorado. It took effect at Dec 9, 2021, 6:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2021, 12:16 PM MST (19:16 UTC)
In effect from
Dec 9, 2021, 6:00 PM MST
Expired
Dec 9, 2021, 12:37 PM MST
In force
Issued by
NWS Grand Junction, CO

Counties Archuleta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Pitkin County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 87 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 8, 10:36 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 8, 10:36 AM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1036 AM MST Wed Dec 8 2021

.SHORT TERM...(Today through Thursday)
Issued at 410 AM MST Wed Dec 8 2021

A mid-level low cutoff from the northern stream was centered over
Las Vegas and was lifting slowly to the northeast early this
morning. In response, high clouds filled in across southeast Utah
and southwest Colorado during the night with mid-level moisture
just beyond the southwest corner of the forecast area according to
the latest automated surface observations at 10Z/Wed. As the low
continues to lift to the northeast this morning it will open over
south-central Utah then track eastward across the forecast area
this afternoon. Modest forcing indicated in QG omega fields
combined with modest levels of Pacific moisture are expected to
generate fairly widespread snowfall over the southern and central
mountains with more scattered activity across the northern
Colorado ranges.

Hard on the heels of the disturbance described previously, a mid-
level trough upstream approaches the West Coast and begins tapping
into an atmospheric river (AR) moving over northern California.
It will take some time for the deepest moisture to arrive over the
forecast area, however there will be enough entrained in the
westerly flow to keep snow going over Colorado's northern and
central mountains with more scattered coverage over the San
Juan's overnight.

Model consensus remained strong in delivering the surge of deep
moisture associated with the AR on Thursday. In fact, standardized
anomalies of precipitable water are projected to reach 3 to 4
standard deviations from the norm Thursday afternoon while the
standard deviation for integrated vapor transport peaks at 6.5.
Stated more clearly, we are expecting an unusually wet system to
come through. Concurrently, QG omega fields indicated good mid-
level lift ahead of the mid-level trough which moves from the
Coast over the Great Basin later in the day. Meanwhile, jet
divergence associated with the right entrance region of the polar
jet provides additional lift in the higher levels of the
atmosphere. The combination, of anomalously deep moisture and
strong dynamic and orographic lift points to the development of
heavy snow with rates of 2 inches an hour at times. This could
yield amounts of 10 to 20 inches across the northern Colorado
mountains and from 8 to 16 inches over the remaining mountain
regions in general with more to come Thursday night into Friday.
These may be conservative estimates, so stay tuned. Some timing
details, especially across the south persist, so in coordination
with surrounding offices decided to stay pat with the Winter Storm
Watch for now.

Temperatures will be near, or a bit cooler across the region
today, becoming even cooler across the north on Thursday as a
cold front associated with this system drops across the eastern
Uinta Basin and the northwest Plateau. Lows tonight will be more
moderate in response to increased cloud cover.

.LONG TERM...(Thursday night through Tuesday)
Issued at 410 AM MST Wed Dec 8 2021

The heaviest snowfall will continue into early Friday morning. By
daybreak Friday the cold front will have moved to the Front
Range. We'll all know it went through as winds will pick up and
precip rates increase. Some instability showers will persist
Friday, favoring higher terrain, but do not expect much in the way
of accumulating snow. Temperatures will also drop with high temps
well below normal. Some forecast highs Friday (subject to change
of course!) - Craig: 23, Grand Junction: 31, Montrose: 30,
Durango: 34 and so on and so forth across the entire CWA.

Heading into the weekend, another large area of low pressure will
set up over the Gulf of Alaska while an area of high pressure sets
up over the western Gulf of Mexico. This will keep us under
southwesterly flow and will slowly bring warmer temps to the region.
By Sunday, more seasonal highs are expected unless snow remains in
your area which will likely keep temps on the cold side of things.

Another system will be poised to move in for next week but with it
being so far off, we'll see what the next few runs bring...fingers
crossed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1033 AM MST Wed Dec 8 2021

Mid and upper level clouds continue to stream over the area at
this hour ahead of the first weak disturbance. These clouds will
continue to lower over the course of the afternoon, and are
expected to drop below ILS Breakpoints at a number of sites
this evening. Some rain/snow showers will be possible tonight
through the early morning hours for KRIL, KEGE, and KASE with this
system, as well as some LLWS near daybreak. A brief lull is
expected tomorrow morning before the next, stronger system moves
in and brings widespread low CIGS/VIS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from 6 PM MST this evening through Friday
     afternoon for COZ003>005-009-010-012-013-017>019.

     Winter Storm Watch from Thursday morning through Friday
     afternoon for COZ014.

UT...Winter Storm Watch from Thursday morning through Friday morning
     for UTZ023-025-028.

&&

SHORT TERM...NL
LONG TERM...TGR/NL
AVIATION...TGJT
Hazardous weather outlook, Dec 8, 4:52 AM MST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
452 AM MST Wed Dec 8 2021

COZ001>014-017>023-UTZ022>025-027>029-091200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
452 AM MST Wed Dec 8 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snowfall will become widespread over the central and southern
mountains today and tonight. Accumulations will be light
initially, then increasing across the north. Accumulations are
expected to range from 4 to 8 inches by Thursday morning in the
northern and central mountains with 3 to 6 inches possible across
the San Juans.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Potentially heavy snow is expected across the mountains Thursday
through Friday as an anomalously wet system moves through the
region. Total snowfall accumulations including that received
today and tonight could range from 1 to 2 feet across the
mountains and possibly as much as 3 feet over some of the higher
peaks and favored west facing slopes. The lower elevations of
northwest Colorado may see 4 to 8 inches of snow from Thursday to
Thursday night. Markedly colder temperatures arrive Friday with
wind chills potentially approaching -20 degrees over the northern
passes Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 12:16 PM MSTWinter Storm WarningGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more54 hr

Nearby

Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.